MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-350-18
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 03/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the distal part of the pipeline could not be opened.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the c7 section of the internal carotid artery.The max diameter was 3.3mm, and the neck diameter was 4mm.The patient's vessel tortuosity was moderate.The landing zone was 2.8mm distal and 3.5mm proximal.The access vessel was the femoral artery, which was 6mm in diameter.It was reported that the distal of the pipeline failed to open after being deployed.After it was retrieved, the angiogram showed that one blood vessel disappeared, and it could not be opened after being pulled out of the body.The pipeline was not placed in a bend, and more than 50% was deployed when it failed to open.The pipeline was resheathed 2 or less times, and no additional steps were taken to open the device.The pipeline and microcatheter were removed and replaced. angiographic results post procedure were said to be good.The devices were prepared according to the instructions for use (ifu).Ancillary devices include a 6f long sheath, navien 5f guide catheter, and marksman microcatheter.When asked to clarify the angiogram showed that one blood vessel disappeared, it was reported a blood vessel in the middle cerebral artery (mca), the contrast agent could not be filled to show.The blood vessel was in poor condition and the blood flow might have been blocked by the marksman.The pipeline had been withdrawn from the body and replaced by a conventional stent assisted coil embolization.The patient suffered a slight cerebral hemorrhage after the operation, and intervention treatment had been carried out.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that surgical intervention was performed to resolve the cerebral hemorrhage, and the patient has recovered.
 
Additional Manufacturer Narrative
H3: the pipeline flex and marksman catheter were returned for analysis.No damages or irregularities were found with the marksman catheter hub.The distal catheter was found flattened and stretched with two breaks found at ~154.0cm from the proximal end and ~0.5cm from the first break.The three segments were still retained by the intact catheter inner wire.The three segments were measured to be ~154.0cm, ~0.5cm and ~4.2cm.The total length is therefore ~158.7cm, which is within specification.The marksman catheter tip and marker band were found crushed.The pipeline flex device and braid were found within the marksman catheter.The exposed inner wire was found entangled around the braid and pusher.The proximal end of the braid was found fully opened and the distal end was found not opened.Both ends were found damaged and frayed.The hypotube was found stretched, however, the ptfe shrink tubing was still intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.The pipeline flex pusher and braid could not be removed from the micro catheter as it was found stuck and entangled on the catheter inner wire.The inner wire was cut, and the pipeline flex was removed.The micro catheter was flushed with water and water exited out of the broken end.The marksman catheter hub inner diameter was measured to be 0.027¿, which is within specification.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ was confirmed.The likely cause of the incomplete open is the catheter inner wire found entangled around the braid.The pipeline flex and the phenom catheter were found damaged.From the damages seen on the catheter body (flattened/stretching/break), pipeline pusher hypotube (stretch), and braid (frayed/damaged); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex shield through the phenom catheter against resistance.Possible contributors towards the failure are patient vessel tortuosity or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.Other possible causes for failure are damaged braid, braid improperly sized to anatomy, braid overstretched during deliver, user deploys braid in vessel bend, presence of other indwelling endovascular stent and inappropriate anatomy.The customer reported device was not placed in a bend, more than 50% was deployed, the pipeline was resheathed 2 times or less and patient vessel tortuosity as moderate.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11562775
Report Number2029214-2021-00337
Device Sequence Number4881688
Product Code OUT
UDI-Device Identifier00847536015364
UDI-Public00847536015364
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/18/2023
Device Model NumberPED-350-18
Device Catalogue NumberPED-350-18
Device Lot NumberB120119
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2021
Initial Date Received by Manufacturer 03/08/2021
Supplement Date Received by Manufacturer03/30/2021
06/25/2021
Initial Report FDA Received Date03/24/2021
Supplement Report FDA Received Date04/21/2021
06/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR